Alert archive / Florida / Special Weather Statements in 2020

Special Weather Statement, NWS Miami, FL

August 29, 2020Broward County, Florida

NWS Miami, FL issued this special weather statement at Aug 29, 2020, 3:08 PM EDT for Broward County, Florida. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2020, 3:08 PM EDT (19:08 UTC)
Expired
Aug 29, 2020, 3:45 PM EDT
In force
37 min
Issued by
NWS Miami, FL

County Broward County, FL

The radar

The Miami radar (KAMX), 54 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.1 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2020-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2020-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2144 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

773 
WWUS82 KMFL 291908
SPSMFL

Special Weather Statement
National Weather Service Miami FL
308 PM EDT Sat Aug 29 2020
 
FLZ071>074-173-291945-
Inland Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
308 PM EDT Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE AND SOUTHERN
BROWARD COUNTIES UNTIL 345 PM EDT...

* At 308 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Sunrise to West Park. These storms were nearly stationary.

* Winds in excess of 45 mph and funnel clouds possible with these
  storms.

* Locations impacted include...
  Fort Lauderdale, Pembroke Pines, Hollywood, Miramar, Pompano Beach,
  Davie, Plantation, Sunrise, Tamarac, Margate, Miami Gardens,
  Lauderhill, Weston, North Miami, Coconut Creek, North Miami Beach,
  Oakland Park, North Lauderdale, Lauderdale Lakes and Dania Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2620 8039 2591 8039 2590 8019 2623 8018
TIME...MOT...LOC 1908Z 052DEG 3KT 2615 8026 2597 8028 

$$

Weinman

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Aug 29, 12:56 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 29, 12:56 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Miami FL
1256 PM EDT Sat Aug 29 2020

.Aviation...
Afternoon SHRA and TS have already began to initiate across
portions of SoFl. Have adjusted TAFs to reflect this. There is
little motion to the TSRA on the east coast, and any TS that do
develop may stay in place for an extended time. The uncertainty
comes into where they will develop. So, have VCTS in place, but
amendments for extended TSRA may need to be made at some sites
today. The convection should last into the evening hours, before
dissipating overnight. Tomorrow should see another round of TSRA.

&&

.Prev Discussion... /issued 731 AM EDT Sat Aug 29 2020/

Update...
Have update the forecast to include the most recent Hi-res models.
They tend to keep the area mostly dry through the morning hours,
other than a few coastal showers, then scattered to numerous
showers and scattered thunderstorms by mid afternoon. With the
southerly flow, the movement should be towards the north at first.
However, the sea breezes should have an affect, with the Gulf sea
breeze begin somewhat more dominate, causing the movement to
become more to the northeast, and the Atlantic coast metro areas
could see showers and thunderstorms last into the evening hours,
and may see the either move slowly, or possibly stall as they
encounter the east coast sea breeze. Not only could this enhance
convection, but the could cause some urban type flooding of
roadways in low laying areas, especially in places that typically
have flooding issues. The models are showing some low level
convergence over the interior of Broward and Palm beach counties,
which could be where the best chances for enhanced convection,
including possible persistent heavy rain, ends up being this
afternoon.

Prev Discussion... /issued 254 AM EDT Sat Aug 29 2020/

Short Term Today through Sunday...

Upper ridging will remain prominent across the area today before
being suppressed farther to the south on Sunday in response to
migratory troughing across the eastern States. Surface ridging
initially located across the area today should weaken in response
allowing the low level winds to shift becoming south/southwesterly.
Given deep layer ridging and seasonally high dewpoints today warm
temperatures should prevail area-wide, with readings climbing
well into the 90s away from the coasts. This should bring heat
index values into the 100-108 degree range by this afternoon.
While current indications are that this should remain just shy of
heat index criteria (108 degrees or greater for 2 hours or more),
those with outdoor plans should exercise caution and stay
hydrated. Given the steering flow the best thunderstorm coverage
today should largely focus over the interior/Lake region.
Coverage may be somewhat lesser given the subsidence provided by
the upper level ridge. By Sunday the greatest thunderstorm focus
should shift towards the east coast metro areas. Given plentiful
moisture, the weakening ridge, and precipitable water values
averaging 2 inches, locally heavy rainfall is expected. Localized
flooding of urban and/or poorly drained areas is possible given
this setup. Warm conditions should continue on Sunday, although
temperature readings could be slightly cooler along the east coast
depending upon when convection gets going.

Long Term...

Monday through Wednesday...
Mid-level geopotential heights should gradually rise across the
region as the upper flow pattern amplifies somewhat. This pattern
will allow the Atlantic subtropical ridge to build back into our
area from the east, once again adding an easterly component to our
low level wind pattern. This should focus the greatest thunderstorm
coverage towards the Everglades, Lake region, and Gulf Coast during
the afternoon and evening hours. However a low pressure trough
located near/just northeast of the area could provide some
shower/storm focus for Palm Beach County early in the period.
Temperatures should remain near, to perhaps a few degrees above,
seasonal averages. The greatest afternoon temperatures are expected
over interior areas and along the Gulf coast given the east to
southeast wind regime.

 Thursday and Friday... An easterly wave is forecast to move across
the area during this time. This should bring increased moisture,
stronger easterly flow, and greater rain chances. Depending upon
how widespread cloud and rain coverage becomes this could disrupt
the typical sea breeze circulation patterns causing a heavy rain
threat over a greater portion of our area. Otherwise, the
prevailing flow pattern would suggest greater rain coverage for
the interior and Gulf coast areas on average. The heavy
rain/flooding potential is conditional, so keep up with forecast
changes and the evolution of this pattern. Otherwise near normal
temperatures are expected, perhaps trending a degree or two below
average if greater cloud coverage does end up prevailing.

Marine...
Rather benign marine conditions are anticipated through mid-week,
outside of the usual hazards associated with scattered to isolated
thunderstorms. Some increase in winds is expected by late week along
with increasing changes for showers and thunderstorms as an easterly
wave moves through the area.
&&

.Preliminary Point Temps/PoPs...
West Palm Beach  77  92  76  91 /  30  30  20  60
Fort Lauderdale  79  91  79  91 /  20  30  20  60
Miami            78  91  78  91 /  20  30  10  60
Naples           79  91  78  91 /  10  20  10  50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

Aviation...13
Hazardous weather outlook, Aug 29, 8:48 AM EDT, 6 hours 20 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
848 AM EDT Sat Aug 29 2020

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
300100-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
848 AM EDT Sat Aug 29 2020

...SCATTERED THUNDERSTORMS THIS AFTERNOON/EVENING...
...HEAT INDICES OF 105-107 ACROSS MUCH OF THE AREA...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Scattered showers and thunderstorms across South
Florida this afternoon and evening. Main concerns will be occasional
to lightning, gusty winds, and urban type flooding of roadways.

Temperatures: Heat indices will be in the 105-107 degree range this
afternoon.

Wind: An isolated strong wind gust up to 50mph is possible in the
strongest storms this afternoon.

Waterspouts: There is a slight chance of waterspouts for all South
Florida waters today.

Flooding: Slow moving to nearly stationary heavy rain could lead to
the flooding of some roadways in typical poor drainage and low laying
areas of Broward and Palm Beach counties this afternoon and evening.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Scattered to locally numerous thunderstorms are possible each day,
with best chances across the interior and Lake Okeechobee regions
during the afternoon and evening hours. Main concerns will be
occasional to frequent lightning strikes, gusty winds, and locally
heavy rainfall.

Heat index values will continue to exceed 105 degrees over much of
South Florida during the afternoon hours through the Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Aug 29, 3:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Miami FL
308 PM EDT Sat Aug 29 2020

FLZ071>074-173-291945-
Inland Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
308 PM EDT Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE AND SOUTHERN
BROWARD COUNTIES UNTIL 345 PM EDT...

* At 308 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Sunrise to West Park. These storms were nearly stationary.

* Winds in excess of 45 mph and funnel clouds possible with these
  storms.

* Locations impacted include...
  Fort Lauderdale, Pembroke Pines, Hollywood, Miramar, Pompano Beach,
  Davie, Plantation, Sunrise, Tamarac, Margate, Miami Gardens,
  Lauderhill, Weston, North Miami, Coconut Creek, North Miami Beach,
  Oakland Park, North Lauderdale, Lauderdale Lakes and Dania Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2620 8039 2591 8039 2590 8019 2623 8018
TIME...MOT...LOC 1908Z 052DEG 3KT 2615 8026 2597 8028

Weinman

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 3:41 PM EDTSpecial Weather StatementMFLBroward34 min
Aug 29, 6:59 PM EDTSpecial Weather StatementMFLBroward46 min
Aug 29, 7:37 PM EDTSpecial Marine WarningMFL53 min
Aug 29, 7:44 PM EDTSpecial Weather StatementMFLBroward46 min

Nearby

Special Weather Statements in Florida, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.